August 31, 2022—International Overdose Awareness Day

international-overdose-awareness-day-GHT

On August 31, We Remember

The CDC (Centers for Disease Control) estimates that in 2020, there were a total of 90,237 overdose deaths. This is an enormous increase from the 70,630 overdose deaths counted in 2019. Opioids account for most drug-related deaths, and such deaths are avoidable in most cases.

International Overdose Awareness Day is held globally on August 31 each year. The purpose of this day is to create awareness of overdoses, reduce the stigma of drug-related deaths, and be by the side of the families and friends who have lost their loved ones to overdose.

International Overdose Awareness Day was started by S.J. Finn in 2001 while she was handling a needle and syringe program at an Australian Salvation Army Crisis Center. Since 2012, a publicity campaign for the day has been organized by the nonprofit Penington Institute.

O·ver·dose (Noun – Verb)

A drug overdose is when you take too much of a substance, either accidentally or intentionally. You can overdose on a prescription drug, an over-the-counter one, or an illegal drug. An overdose can occur whether you are taking slightly more than the recommended amount of the drug or enough to cause a harmful effect to your body and mind.

Be aware that you can overdose on any drug, including:

  • Alcohol
  • New Psychoactive Substances (NPS) and synthetic drugs like fentanyl
  • Depressants—benzodiazepines like Xanax and barbiturates
  • Stimulants— amphetamines, crystal methcocaine and MDMA, aka Ecstasy

The consequences of an overdose are serious medical complications and even death. These consequences depend on the drug used, the amount taken, and the medical and physical history of its user.

Important note: When using drugs, it is important to know which ones should not be mixed. If you feel you’re not in control of your drug usage, always seek help.

Understanding the Risk Factors of an Overdose

People often overlook the risk factors of an overdose, which go beyond the quantity of the substance that is used.

These risk factors can be:

  • Improper storage: The curiosity of small children can lead to finding these improperly stored drugs and putting them in their mouths, causing an accidental overdose.
  • Dosage instructions not properly followed: Not knowing or not following the drug dosage instructions might result in an accidental overdose. Taking too much or more often than instructed can be harmful and even fatal.
  • History of addiction: Being an illicit drug user, using them often, or being already addicted to them, can put you at risk of a drug overdose. The risk can increase if multiple drugs are being used, mixed with others, or combined with alcohol.
  • Mental disorder history: If you are not being treated for symptoms like depression and suicidal thoughts, they can be a major risk for a drug overdose trigger. If you or any loved one is experiencing a severe mental disorder, professional help is always advised.

The Symptoms Behind a Drug Overdose

Overdose symptoms may vary depending on the person, the drug, and the amount taken. Nevertheless, here are some universal symptoms to be aware of:

  • Nausea/vomiting
  • Loss of consciousness
  • Trouble breathing and walking
  • Agitation
  • Convulsions
  • Hallucinations or delusions

If you witness these symptoms in someone or if you are experiencing them yourself, seeking medical help immediately is vital and can mean the difference between life and death.

Preventing Overdose Deaths

Knowing the overdose risks and symptoms, as well as how to seek help, are important steps if you or a loved one are going through addiction or if you just want to learn how to make a difference.

It is also wise to:

  • Keep prescription drugs out of kids’ reach.
  • Follow the instructions by your doctor on usage, dosage, and what mixtures to avoid.
  • Seek professional help if you are feeling depressed, especially if you have suicidal thoughts.

Being a Part of International Overdose Awareness Day

On International Overdose Awareness Day, we not only bring attention to what an overdose is and how to avoid it but also, we highlight the importance of community. On this day, we not only fight for those overcoming addiction, but we also remember the ones we lost to addiction.

There are many U.S.-based events that bring to life the purpose of this International Overdose Awareness Day. Click on this link to find an event close to you: U.S. Events for International Overdose Awareness Day.

As for the colors and representation of International Overdose Awareness Day, the silver badge, purple wristband, and purple lanyard are used to represent support. Let’s end overdose!

GateHouse: We’re Here for You

Struggling with alcohol or drug addiction is tough, even more so if you go through it alone. GateHouse is here to help you overcome addiction and become the best version of yourself. It’s your story, and only you can choose when to start a new chapter. Call GateHouse Treatment today at (855) 448-3638.